Oklahoma, www.OK.gov
Oklahoma Bureau of Narcotics and Dangerous Drugs - Home
spacer image
Skip Nav Skip to Search
FAQs  |  Contact
spacer image
 
get adobe reader

Drug Overdose


What is a drug overdose?

A drug overdose occurs when a person takes too much of a substance - it could be a prescription drug, an over-the-counter drug, or an illicit street drug. Drug overdoses may be accidental or incidental. An overdose can lead to serious complications, including death. 


What are symptoms of a drug overdose?

  • The person may not wake up when aroused
  • The person's skin tone may be bluish or grayish
  • The person's breathing may be slow, shallow, or erratic
  • The person's temperature may be elevated
  • The person may be snoring loudly
  • The person may make gurgling or choking sounds
  • The person may be vomiting
  • The person may appear confused or exhibit irrational behavior

What should I do if I suspect someone has overdosed?

CALL 911 - a drug overdose is a medical emergency

  • DO NOT allow the person to "sleep it off"
  • DO NOT put the person in a bath/shower
  • DO NOT leave the person alone
  • DO NOT treat the person with home remedies
  • DO NOT delay calling 911 to clean up the scene

Additional Resources

Injury Prevention Services, Oklahoma State Department of Health

How to Get Help, Oklahoma State Department of Health

Opioid Overdoses, Centers for Disease Control and Prevention

Opioid Overdose Prevention Toolkit, Substance Abuse and Mental Health Services Administration

 

 

 

 

Frequently Asked Questions

Q: What drug contributes to the most fatal overdoses in Oklahoma?
A: Methamphetamine contributes to the most fatal overdoses in Oklahoma. In 2019, Methamphetamine contributed to 478 fatal overdoses.